It is the end of the school year and therefore there seems to be a great deal of stress among students of all ages. I am especially seeing this in some of my college students…..who seem to be making some rather dangerous choices in order to “help them cram for finals” and “stay awake”.
In the past few weeks I have had several students who have purchased or somehow procured a variety of drugs that were “purported” to aid in their studying for finals. While there has been a great deal in the news about opiod addiction in young adult males, some of my patients have preferred other drugs that are seemingly available and acquiring them illegally.
The on line drug scene, as well as the drug dealing among students, seems to be a growing problem among some college students. While I have known that there was a great deal of alcohol and weed being used and abused, I suddenly feel as if I am getting more calls about patients, typically male, being taken to the ER after trying a combination of drugs, which were purportedly being taken to help them study, stay awake, curb anxiety and “succeed in school”.
So, what to do when you realize you have a test in a few days, or a paper that is due and you are “freaking out” as you are not prepared?!?! Your roommate, or friend in the dorm, or even a complete stranger on line offers you an option - why not take a “stimulant”, the preferred drug seems to be Adderall (which was not prescribed for you) and chase it with an anti-anxiety drug (Xanax, Valium or Ativan) then add in some alcohol when you need to chill or get some sleep. Some have even bought an unknown drug that is also supposed to curb anxiety and relax you (on line fake quaaludes)? This same scenario may occur over a few days or even weeks. While these patients thought they were “fine” and ready for class the next morning they were not! In several cases these “crazy, stupid boys” suffered a grand mal seizure..never making it to class. Truly they are lucky to be alive the way they combined all of these medications.
Neither of my patients had ever had a history of seizures and were otherwise healthy. Thankfully, they both recovered without problems. But, they both admitted to me that they were just one of many who were doing the same thing. Why they asked, did they have “adverse effects” from this lifestyle, when lots of their friends seemed to be fine….really??? I don’t even have words to try and answer this.
When I probed about how they “acquired” these drugs they said they are for sale in the dorms or on line and basically all over their campuses…..and these students attended what would be called “good” colleges. I have asked several kids who were already home from school about this and they too had heard some similar stories….and were aware of drugs being readily available, but had not partaken.
So, when your college student gets home you might take the opportunity to ask some questions about their college experience and if they are aware of these drugs …and remind them of the fact that taking ANY drug which is not prescribed for them is dangerous. I have discussed binge drinking before and warn all of my student/patients that drinking excessive alcohol to “get drunk and pass out” can kill you from alcohol poisoning. But after hearing these stories and dealing with my own patients and their visits to the ER I am adding more information to my check ups with college students. Mixing alcohol and drugs has always been risky….but now the availability of these drugs is nothing but scary…..BE WARNED.